Wyoming, 2019

Hail and Damaging Wind in Wyoming, June 25, 2019

June 25, 2019 · NWS CYS · 4 events in 2 counties and zones

Severe thunderstorms moved across portions of Goshen and Niobrara Counties on the 25th producing large hail up to ping pong ball size and gusty winds at the Torrington Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across portions of Goshen and Niobrara Counties on the 25th producing large hail up to ping pong ball size and gusty winds at the Torrington Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 25, 1:27 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 25, 1:27 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
227 PM MDT Tue Jun 25 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 130 PM MDT Tue Jun 25 2019

A warm and mostly sunny day is ongoing as of 1:30pm across
southeastern Wyoming. Upper level southwest flow is continuing
across the region keeping things warm. A couple forecast
challenges today include the marginal severe threat today and
tomorrow along with hydrology and fire weather focus.

...SEVERE THREAT...

Afternoon satellite and surface observations showed a slowly
deepening cumulus field along a diffuse surface trough and frontal
zone across southeastern Wyoming and western Nebraska. Isolated
convection is expected to evolve from the destabilizing airmass
over the next several hours. CI is underway as of 1:30 pm. Current
SPC marginal risk reflects the threat for severe weather well.
MLCAPE will be the limiting factor due to limited surface
moisture. Large DCAPE near 1000j/kg and low level inverted V
soundings are present across much of the area with supportive mid
level lapse rates. Midlevel shear is favorable for supercells
capable of large hail and damaging downburst winds. The most
favorable area appears to be to the east of the broad surface
trough across the Nebraska Panhandle. Better low level moisture
and lower LFCs should promote vigorous storm growth this afternoon
and evening.

Similar potential for strong storms exists tomorrow with another
SPC marginal risk. Shear will increase along with a slight uptick
in low level moisture. The main threat again appears to be large
hail and strong winds over the panhandle where moisture content is
the greatest. Forecast details will come into better view over
the next few hours but for now expect isolated to widely scattered
strong to severe storms from 2 to 10 pm.

...Rest of Today through Wednesday...

Warm temperatures in the 70's and 80's will cool quickly after
sunset with lows in the mid 50s. Winds from the west should keep
things warm overnight with just scattered clouds over much of
Wyoming and Nebraska. Residual moisture could allow a few lower
clouds to develop cross the panhandle late tonight, but wide
spread fog and stratus are not expected.

Another warm and pleasant day is expected Wednesday with 700 mb
temperatures perking up slightly ahead of stronger southwest flow
aloft. Highs could reach the upper 80s to near 90 for the
panhandle, with lower 80s and upper 70s across eastern Wyoming.
Southerly winds will keep the moisture around and another shot of
showers and thunderstorms is expected from the afternoon through
the evening hours (see severe section). Mid level heights will
begin to rise Wednesday afternoon the main trough stalls to the
west, and a shortwave ridge begins to build. Convection should
quickly end from west to east with warm temperatures and clearing
skies expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 130 PM MDT Tue Jun 25 2019

The general upper air pattern will be dominated by a large
bowling ball low over the west coast with a building ridge to the
east over the southern plains. Mid level heights will be slowly
rising through mid week and into the weekend as the upper low
stalls and the ridge builds further to the west. Thursday and
Friday should remain mostly dry. Very warm temperatures are
expected with the warm southwest flow aloft and the abundant
sunshine.

Things will change as we head into the weekend as the upper level
low fragments, and the trough becomes latitudinal distended. A
strong surface low will drag a cold front across western Nebraska
and eastern Wyoming Saturday evening and early Sunday. This will
allow for favorable moisture return Sunday and Monday, bringing
an end to the very warm weather and increasing shower and
thunderstorm chances.

Models quickly diverge on the handling of upper level features
beyond day 7. A generally active and trough trend is expected with
occasional strong ridging between wave sets. This would imply
temperatures near or above average with average precipitation
chances in the extended.

&&

.AVIATION...(For the 18Z TAFS through Wednesday morning)
Issued at 1130 AM MDT Tue Jun 25 2019

Main Aviation concern this afternoon and into this evening will be
the timing and coverage of thunderstorm activity expected to develop
by mid-afternoon across southeast Wyoming. Expect VCTS around KLAR
and KCYS as early as 20z, but closer to 22z to 00z across the
western Nebraska terminals. A few thunderstorms may have some hail
and strong gusty winds, but those shouldn't be too widespread. VFR
conditions will prevail through tonight with maybe brief MVFR VIS
due to heavy rainfall associated with a few thunderstorms into this
evening.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Tue Jun 25 2019

Increasing temperatures and mostly dry conditions will cause
elevated fire weather concerns now through the end of the week.
Fuel status remains unfavorable for widespread red flag but
continued drying this week could enhance fire weather concerns in
later forecasts. Fire weather partners be advised.

&&

.HYDROLOGY...
Issued at 130 PM MDT Tue Jun 25 2019

Flood Warning remains for North Platte at Saratoga and Sinclair.

Basin runoff will continue to slowly trickle down over the next
several days as the North Platte at Saratoga and Sinclair have
peaked within the last 12 to 24 hours. The addition of warm
temperatures should enhance upper level snowmelt over the coming
days, helping to keep base flows high. Current forecasts from the
MBRFC show the sites remaining in mid to high action stage but
remaining below flood stage for now. Widespread rainfall is not
expected for the next several days which should help mitigate
flooding potential. Hydrologic impacts remain a concern for later
next weekend as rain returns but impacts are not expected to be
severe.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...TJT
FIRE WEATHER...AL
HYDROLOGY...AL
Hazardous weather outlook, Jun 25, 1:33 PM MST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
233 PM MDT Tue Jun 25 2019

WYZ103>106-109>117-262045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
233 PM MDT Tue Jun 25 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few showers and thunderstorms will be possible this afternoon
and evening. Storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A marginal risk of severe thunderstorms is expected for Wednesday
with the main threats of damaging winds and large hail. Upper
level ridging will keep moisture away from the area mid week to
next weekend keeping the threat for severe weather low. SNowmelt
will continue to keep area rivers and streams elevated over the
next several days. Flood Warnings remain in effect for Saratoga
and Sinclair. Avoid flooded roadways and be alert for fluctuating
water levels.

.Spotter information statement...

Spotter activation will likely not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
262045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
233 PM MDT Tue Jun 25 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A marginal risk of severe thunderstorms is expected today across
eastern Wyoming and western nebraska. Strong damaging winds and
large hail will be possible with storms this afternoon and
evening. Storms will decrease in coverage and intensity by 10 pm.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A marginal risk of severe thunderstorms is expected for Wednesday
with the main threats of damaging winds and large hail. Upper
level ridging will keep moisture away from the area mid week to
next weekend keeping the threat for severe weather low.

.Spotter information statement...

Spotter activation will likely not be required.

In the hours before

Special weather statement, Jun 25, 12:59 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
159 PM MDT Tue Jun 25 2019

WYZ115>117-252030-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
159 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laramie, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tie City Campground around 205 PM MDT.
  Yellow Pine Campground around 210 PM MDT.
  North Crow Campground around 215 PM MDT.
  Horse Creek around 225 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 306 and
327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4121 10566 4139 10570 4157 10519 4115 10512
TIME...MOT...LOC 1958Z 261DEG 43KT 4131 10558

Trudel
Special weather statement, Jun 25, 1:29 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Tue Jun 25 2019

WYZ116-117-252100-
South Laramie Range WY-South Laramie Range Foothills WY-
229 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND SOUTHWESTERN
LARAMIE COUNTIES UNTIL 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
North Crow Campground, or 13 miles east of Laramie, moving east at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tie City Campground, North Crow Campground, Federal and Yellow Pine
Campground.

This includes Interstate 80 in Wyoming near mile marker 323.

LAT...LON 4124 10545 4138 10540 4137 10495 4112 10500
TIME...MOT...LOC 2028Z 281DEG 29KT 4128 10533

Brothers
Special weather statement, Jun 25, 1:55 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
255 PM MDT Tue Jun 25 2019

WYZ117-118-252130-
Central Laramie County WY-South Laramie Range Foothills WY-
255 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Whitaker, or 23 miles northwest of Cheyenne,
moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 30 and
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4137 10499 4147 10515 4165 10485 4165 10466
      4147 10465
TIME...MOT...LOC 2054Z 250DEG 36KT 4146 10499

Brothers
Special weather statement, Jun 25, 2:37 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
337 PM MDT Tue Jun 25 2019

WYZ108-252200-
Goshen County WY-
337 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 400
PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Veteran, or 22 miles southwest of Torrington,
moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Yoder, Huntley, Veteran and Hawk Springs.

LAT...LON 4171 10452 4197 10461 4207 10417 4177 10406
TIME...MOT...LOC 2136Z 251DEG 28KT 4183 10450

Brothers
Special weather statement, Jun 25, 2:42 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT Tue Jun 25 2019

WYZ105-109-110-113-114-252215-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Snowy Range WY-
342 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 415
PM MDT...

At 342 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Hanna to Teton Reservoir.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hanna and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 224 and
252.

LAT...LON 4192 10622 4154 10689 4155 10741 4191 10682
TIME...MOT...LOC 2142Z 271DEG 30KT 4184 10682 4160 10725

Brothers

The radar

The Cheyenne radar (KCYS), 114 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Goshen

When
June 25, 3:03 PM MST
Where
Goshen County, 0.51 mi W of (Tor)torrington Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
42.060, -104.160

Hail, Niobrara

When
June 25, 4:44 PM MST
Where
Niobrara County, Manville
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -104.620

Hail, Niobrara

When
June 25, 4:47 PM MST
Where
Niobrara County, 0.51 mi E of Manville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.780, -104.610

Thunderstorm Wind, Goshen

When
June 25, 6:10 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -104.150

Thunderstorm wind measured at the Torrington Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822052, 822053, 822054, 822055.